Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 77, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1997, 5:53 PM CDT for Fulton County, Mason County, Illinois. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1997, 5:53 PM CDT (22:53 UTC)
- Expired
- Jul 19, 1997, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Fulton County, IL, Mason County, IL
The radar
The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:59 PM CDT | Hail 1 | Lewistown, IL | |
| Jul 19, 6:00 PM CDT | Thunderstorm Wind | Lewistown, IL | Thunderstorm winds blew down numerous trees, tree limbs, and power lines in Lewistown and in Sepo. No injuries were reported and no damage estimate was available. |
| Jul 19, 6:09 PM CDT | Thunderstorm Wind | Havana, IL | A series of severe thunderstorms moved through the Havana area. Numerous trees were blown down, one of which fell onto the roof of a house 2 miles south of Havana. Also, some minor street flooding was reported due to the heavy amounts of rain in a short peri |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS1 KSPI 192256 RRA SVRSPI ILC057-125-192330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 553 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS WESTERN MASON COUNTY IN CENTRAL ILLINOIS * UNTIL 630 PM CDT * SOME LOCATIONS AFFECTED LEWISTOWN DUNCAN MILLS HAVANA * AT 553 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LEWISTOWN...MOVING SOUTH AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. MILLER/PLAHMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 2:01 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT SAT JUL 19 1997 18Z SFC ANALYSIS SHOWS SF MEANDERING NW TO SE ACROSS C IL...WITH SLIGHTLY LOWER DEWPTS TO N OF FRONT. PLENTY OF MOISTURE AND INSTABILITY ACROSS AREA AGAIN WITH SOME TRWS DEVLOPING ALONG AND JUST W OF FRONT ALONG MISSISSIPPI RIVER. QUESTION IS...WHEN AND WHERE WILL HEAVIEST RAIN FALL OVERNIGHT. MODELS STILL POINT TO A MCS DEVELOPING OVER MN/NRN IA OVERNIGHT WHICH WILL MAKE ITS WAY SE ALONG FRONT AND INTO CWA TOWARDS DAYBREAK. AS FOR THE REST OF THIS AFTERNOON AND EVENING...WIDELY SCATTERED RW/TRW ACTIVITY A POSSIBILITY UNTIL SUNSET. CURRENT FORECAST LOWS OF UPPER 60S TO LOWER 70S STILL LOOKS GOOD. AS FOR SUNDAY...FRONT WILL BEGIN TO MAKE ITS WAY BACK TO N WITH RW/TRW ACTIVITY DEVELOPING ALONG IT. HIGHS SHOULD BE AROUND 90. PIA 69/90 54 SPI 70/91 44 DEC 69/90 43 CMI 68/89 45 LWV 71/93 43 BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:24 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 51 min |
| Jul 18, 7:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 58 min |
| Jul 19, 3:56 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 64 min |
| Jul 19, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 46 min |
| Jul 19, 6:26 PM CDT | Severe Thunderstorm Warning | ILX | Mason, Menard | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.